How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Vet
Satisfied Customers: 28524
Experience:  University of California at Davis graduate veterinarian with 45 years of experience.
55012488
Type Your Vet Question Here...
Dr. Michael Salkin is online now

My cat has a heart condition and he takes Fortekor and Diuretics

Customer Question

My cat has a heart condition and he takes Fortekor and Diuretics (Furosemide). My vet (who is on holiday at the moment) has given me permission to adjust the dose of the diuretics as needed - if he gets dehydrated, the dose is decreased, but if the fluid starts to come back, the dose is increased.
However, at the moment he seems to have contradictory symptoms: he is very thirsty, which suggests the diuretics need to be decreased (he is currently down to 5-10mg per day), but at the same time his front paws look swollen, which seems to indicate that the fluid is returning. Previously, when he had fluid retention, I could hear lots of gurgling noises - currently there are no gurgling noises and his breathing is ok. He had a check-up 3 days ago and the vet said she couldn't hear any fluid. Could the swollen paws be caused by something else? (I could contact another vet while my usual vet is on holiday, but I thought I would try online first).
PS - I do not know the exact nature of his heart condition - my vet & I decided not to have an x-ray because of the risk that he may not survive the sedation. He has been responding well to the 2 tablets for the last 2 months.
Submitted: 1 year ago.
Category: Vet
Expert:  Dr. Michael Salkin replied 1 year ago.
Aloha! You're speaking with Dr. Michael Salkin
To answer you directly, yes, Sam's swollen paws - a peripheral edema - can result from hypoproteinemia - a lack of albumin due to loss of albumin through his kidneys or bowels or a lack of production of albumin by his liver. By the principle of Occam's Razor, however, we should assume that Sam's right-sided heart failure is responsible.
It can be tricky regulating his diuretic so that he remains comfortable without dehydrating and electrolyte imbalancing him. Ideally, increasing his Fortekor dose or adding another heart drug (pimobendan, e.g.) would improve the efficiency of Sam's heart and you wouldn't need to increase the furosemide excessively but we can't know if this is indicated without performing an echocardiogram (ultrasound) of his heart.
I would consider allowing a mild peripheral edema as long as Sam's respiratory rate remained below 40 breaths/minute. Remember to reach for the furosemide first should his respiratory rate increase over that amount and/or "gurgling" arises. Please respond with further questions or concerns if you wish.
Customer: replied 1 year ago.

Thankyou so much for your prompt & detailed reply. I just timed Sam's breathing - only 22 breaths/minute, so I'm guessing that's ok? Also no sign of open-mouth breathing at the moment, & no gurgling.

What has confused me is that Sam's edema is combined with thirst - he has been drinking excessively over the last few days. So I was worried if I needed to increase the diuretic in case that also increased his thirst (on previous occasions when he had fluid retention he wasn't showing any signs of thirst, so it was just a straightforward case of increasing the diuretic), .

I realise he may be getting near the end, and perhaps his thirst indicates that his liver & kidneys may be starting to fail?

Expert:  Dr. Michael Salkin replied 1 year ago.

Yes, such a rate is good to see. Yes, not only will diuretics increase thirst in order to compensate for fluid loss through the kidneys but also the kidneys themselves suffer when a failing heart doesn't provide them with enough blood and increased thirst is a hallmark of renal insufficiency. It's too difficult for us to know what's going on without an echocardiogram and diagnostics in the form of blood and urine tests. Sam's polydipsia (increased thirst) can also indicate hepatic insufficiency, urinary tract infection involving his kidneys, diabetes mellitus, diabetes insipidus (rare), medullary washout (chronic polydipsia can interfere with the kidney's ability to concentrate urine), and electrolyte (calcium, sodium, potassium) imbalances. Please continue our conversation if you wish.

Dr. Michael Salkin and other Vet Specialists are ready to help you
Expert:  Dr. Michael Salkin replied 1 year ago.
Thank you for your kind accept. I appreciate it.
I can't set a follow up in this venue and so would appreciate your returning to our conversation with an update at your convenience.
Customer: replied 1 year ago.

Just letting you know that Sam has gone downhill, so I think he is getting near the end. Thankfully he isn't suffering - he is sleeping very peacefully and his breathing is steady. No signs of pain or distress. But he is very lethargic and has (more or less) stopped eating. He is still drinking small amounts - so I managed to get him to take his diuretic, dissolved in some gravy. As he is not suffering, I am just going to let nature take its course. He is very peaceful.

Expert:  Dr. Michael Salkin replied 1 year ago.
I understand. Yes, he's quite ill and a challenge to treat . Good hospice care is the ticket. Thank you for taking the time to let me know.